MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETABULAR CUP HAP SIZE 44/52; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETABULAR CUP HAP SIZE 44/52; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74122152
Medical Device Problem Codes Biocompatibility (2886); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Failure of Implant (1924); Metal Related Pathology (4530)
Date of Event 02/01/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference number: (b)(4).
 
Event or Problem Description
It was reported that, a revision surgery where a device was explanted happened on (b)(6) 2021 due to metallosis.
 
Additional Manufacturer Narrative
It was reported that hip revision surgery was performed.As of today, the implanted devices, all of which were used in treatment, and additional information have been requested for this complaint but have not become available.Currently, the only lot number provided was ¿52m4 76131026¿ for the bhr cup.This is not a valid lot number.Until further information is received, the lot numbers for both parts in this investigation will be considered unknown.Without definitive lot numbers a complete complaint history review cannot be performed for the devices involved.A review of the complaint history review was performed using the part numbers provided for a bhr cup and bhr head in search of complaints involving metallosis throughout the lifetime of the product.Similar complaints have been identified.However, as bhr systems of this size are no longer sold, no action is to be taken.As no device part and batch numbers were provided for investigation, a manufacturing record review and device labelling / ifu review could not be performed.If more information is received, this investigation will be reopened.A risk management review was performed.No additional risks were identified as result of the reported event and no further actions are required at this time.Smith and nephew has not received the device and/or adequate materials to fully evaluate the complaint, but if additional clinically relevant materials are later received, then the case may be re-opened for further evaluation.Without return of the actual devices or further information we cannot further investigate or confirm the details supplied in this complaint, and our investigation remains inconclusive.If the products or additional information become available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.
 
Event or Problem Description
It was reported that, after a tha patient underwent a revision surgery on 01/02/2021 due to metallosis.Cup and head were explanted and an extensive washing was performed.Patient outcome is unknown.
 
Additional Manufacturer Narrative
It was reported that right hip revision surgery was performed.During the revision, both the acetabular cup and femoral head were explanted.As of today, the implanted devices, all of which were used in treatment, and additional information has been requested for this complaint but has not become available.Currently, the only lot number provided was ¿52m4 76131026¿ for the bhr cup.This is not a valid lot number.Until further information is received, the lot numbers for both parts in this investigation will be considered unknown.Without definitive lot numbers a complete complaint history review cannot be performed for the devices involved.A review of the historical complaints data for the acetabular cup and the femoral head was performed using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe of 12 months prior to the date in which the incident was reported.Regarding the acetabular cup, other similar complaints have been identified for this part number and the reported failure mode in this timeframe, however, as the device is no longer sold, no action is to be taken.Regarding the femoral head, no other similar complaints have been identified for this part number and the reported failure mode in this timeframe.As no device batch numbers were provided for investigation, a manufacturing record review and device labelling / ifu review could not be performed.If more information is received, this investigation will be reopened.The devices used in treatment have been phased out from the market and as a result there is no live risk management file to review.The available medical documents were reviewed.With the limited information provided the clinical root cause of the ¿reported effusion and intraoperative findings of ¿metallosis¿ cannot be confirmed but based on the pre-revision image, the positioning of the shell and the head could not be ruled out as contributing factors.Without prior imaging or implantation notes, migration of the components cannot be confirmed but is possibly based on their pre-revision orientation.It cannot be concluded the reported clinical reactions are associated with a mal performance of the implant.The patient impact beyond the revision and expected post-operative convalescence period cannot be determined.Without the return of the devices used in treatment or additional information we cannot advance the investigation or confirm this complaint; our investigation remains inconclusive, and a definitive root cause cannot be determined.Based on the limited information provided we are unable to speculate on specific factors known to contribute to the alleged fault.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
ACETABULAR CUP HAP SIZE 44/52
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key11476321
Report Number3005975929-2021-00145
Device Sequence Number14383922
Product Code NXT
UDI-Device Identifier03596010552280
UDI-Public3596010552280
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 02/21/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number74122152
Device Lot Number52M4 76131026
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/16/2021
Supplement Date Received by Manufacturer03/31/2021
10/28/2021
02/09/2022
Initial Report FDA Received Date03/12/2021
Supplement Report FDA Received Date04/14/2021
11/07/2021
02/21/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age51 YR
Patient SexUnknown